+1 504 6082390
Byngkwan Bae, Seokran Yeom and Seunghwa Lee
Scientific Tracks Abstracts: J Clinic Toxicol
C yanide is a poison traditionally well known and has been used in suicides in Korea. Cyanide intoxication causes histotoxic hypoxia, inhibition of mitochondrial cytochrome oxidase with disruption of the ability of cells to use oxygen. We reviewed retrospectively medical records of all cyanide intoxication patients visited to an authorized regional emergency center in Korea for the years 2007 to 2012. We report six cases of cyanide intoxication by ingestion had been treated with commercial cyanide antidotes. They were all men and intentions of ingestion were suicide except one. Three patients had shown decreased mentality, hypotension and metabolic acidosis with high anion gap. Four patients had required endotracheal intubation and mechanical ventilation. All patients had been clearly recovered and discharged on foot. In severe unknown poisoning, ample history about intention and unexplained metabolic acidosis with high anion gap is useful marker of acute cyanide intoxication. Cyanide antidote therapy is appropriate for acute cyanide intoxication if early started.
Byungkwan Bae is a chief resident in emergency medicine at Pusan National University Hospital